Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 8, 2018, 7:49 PM EDT for Orange County, Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 8, 2018, 8:09 PM EDT
- In force
- 20 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:58 PM EDT | TSTM WND GST 40 | Orlando Executive Airpo, FL | MEASURED WIND GUST OF 40 MPH/35 KT FROM THE SOUTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WUUS52 KMLB 082349 SVRMLB FLC095-090030- /O.NEW.KMLB.SV.W.0066.180808T2349Z-180809T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 749 PM EDT WED AUG 8 2018 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... South central Orange County in east central Florida... * Until 830 PM EDT. * At 749 PM EDT, a severe thunderstorm was located over Orlando, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Orlando, Winter Park, Azalea Park, Conway and College Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2842 8133 2847 8147 2860 8140 2855 8125 TIME...MOT...LOC 2349Z 213DEG 3KT 2851 8136 HAIL...0.88IN WIND...60MPH $$ Combs
1 follow-up statement
436
WWUS52 KMLB 090009
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
809 PM EDT WED AUG 8 2018
FLC095-090018-
/O.CAN.KMLB.SV.W.0066.000000T0000Z-180809T0030Z/
Orange FL-
809 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2842 8133 2847 8147 2860 8140 2855 8125
TIME...MOT...LOC 0005Z 213DEG 3KT 2852 8135
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:03 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 8, 3:03 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 303 PM EDT Wed Aug 8 2018 .DISCUSSION... Tonight and Thursday...Storms from mid to late afternoon are expected to increase over ECFL given favorable steering level winds and boundary interactions. Current forecast keeps sct coverage in place through sunset with steady tapering off of activity through late tonight while moving toward the east coast. Similar regime remains in place for Thu with development of diurnal activity over the eastern portion of the peninsula. Guid continued s to suggest sct coverage with slightly better chcs over the southern half of the area and along the coast from mid to late afternoon as well. prev disc... Friday-Tuesday...Surface to 700 mb ridge will remain south of the area late in the week as a frontal trough pushes to the eastern seaboard. The ridge is forecast to nudge back north towards central Florida early next week as the trough weakens. While the resulting south/southwest low level flow is generally conducive for an increased coverage of afternoon/evening storms across east central Florida, moisture is not forecast to be consistently above normal. The models show some interaction between upper level low moving across the Florida Straits/southeast Gulf of Mexico and ridge to the north into late week. As a result, some subsidence and dry pockets are forecast to occasionally affect the area. The models have shown run-to-run differences in PoPs so have settled with 30-40% Fri. Over the weekend, the GFS shows a trough digging into the southeast states and weakening the ridge, which should allow for an overall moisture increase and support PoPs at or above 50% by Sunday. The Atlantic ridge is forecast to build back into the area Mon-Tue, which should start to lower deep moisture again. && .AVIATION... Scattered showers and thunderstorms into evening are not widespread enough to include TEMPO groups at this time. Showers are already developing along the Treasure Coast, with a few isolated storms possible at KMLB/KTIX through late evening. The bulk of the storms should occur across the interior terminals late this afternoon and evening as the sea breezes collide. High resolution models (HRRR/local WRF) indicate 08/22Z through 09/02Z will be the key time frame for thunderstorm activity at the interior TAF sites. If storms do develop they will be capable of brief periods of MVFR/IFR visibilities and gusty winds. Otherwise, VFR conditions will prevail across the area through the overnight, and another round of late afternoon showers/storms is forecast for Thursday. && .MARINE... Tonight...W/SW steering flow may allow a few storms to push just offshore later in the day/toward sunset from convection that develops over the interior and can push back toward the coast. Thursday-Sunday...Axis of Atlantic high pressure ridge will settle into south Florida Thu and remain quasi-stationary through the weekend. This will generate a mostly south/southwest gradient wind. Speeds look to be 10 knots or less except for evening diurnal increases to 10-15 knots mainly in the north. Seas should continue 2- 3 feet. A surface to mid level mean wind from the west/southwest will push isolated to scattered storms from the mainland across the coast and into the nearshore Atlantic each afternoon/evening. && .HYDROLOGY... A River Flood Warning remains in effect for the Saint Johns River at Astor. The river level at Astor is forecast to remain nearly steady in minor flood stage through the late week, then begin to slowly decline late this weekend or early next week. The river may recede below Minor Flood Stage over the next 5 days, but will remain elevated above Action Stage beyond the forecast period. Overall river levels elsewhere are forecast to remain within Action Stage over the next 5 days. Please refer to our River Flood Warnings/Statements (FLSMLB) and Hydrologic Statements (RVSMLB) for the most recent stage and forecast information. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 75 92 / 30 30 20 30 MCO 75 94 76 93 / 30 30 10 40 MLB 75 92 76 92 / 30 40 20 40 VRB 73 92 74 92 / 20 40 20 40 LEE 77 93 77 92 / 10 30 10 30 SFB 77 94 77 94 / 30 30 10 30 ORL 77 94 77 93 / 30 30 10 40 FPR 72 92 73 92 / 20 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && JP/TES/KR
Hazardous weather outlook, Aug 8, 10:50 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1050 AM EDT Wed Aug 8 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-090000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1050 AM EDT Wed Aug 8 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered showers and storms are expected across the area this afternoon. Initial storm development is expected along the coast with the formation of the east coast sea breeze early in the afternoon. Storms will then increase in coverage across the interior, especially south of Orlando, with boundary collisions through mid to late afternoon. Slow storm motion toward the east to northeast around 5 to 10 mph may allow a few storms to reach back toward the coast through sunset. A few storms may become strong, producing frequent cloud to ground lightning, strong wind gusts up to 40 to 50 mph and locally heavy rainfall around 1 to 2 inches. .RIP CURRENT IMPACT... Weather and ocean conditions will lead to a moderate risk of strong rip currents at area beaches today. The threat will be highest through early this afternoon, due to tidal effects. Check with ocean rescue personnel when you arrive at the ocean for additional information about ocean hazards. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered thunderstorms across the area this afternoon will have the potential to produce wind gusts near 35 knots, mainly across interior lakes where boundary collisions occur later in the day. However, slow storm motion to the east-northeast around 5 to 10 knots may allow a few storms to push just offshore today. This will mainly be possible during the early afternoon as storms initially develop along the coast, and late in the day and toward sunset with any storms over the interior and can push back toward the coast. .RIVER FLOOD IMPACT... The Saint Johns River at Astor remains right at Minor Flood Stage. A River Flood Warning continues for this area for minor flooding. The Saint Johns River at Sanford, Deland, and above Lake Harney near Geneva remain above Action Stage. River levels are forecast to remain steady or slowly fall through late week. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Storm coverage and intensity is expected to continue a gradual increase through late week as moisture increases. The highest chance for storms will remain over the interior. Cloud to ground lightning, torrential downpours, and brief gusty winds remain the primary storm threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon. Weitlich/Sedlock
In the hours before
Special weather statement, Aug 8, 3:39 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT WED AUG 8 2018
FLZ058-059-064-082015-
St. Lucie FL-Okeechobee FL-Martin FL-
339 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 415 PM
EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of J And S Fish Camp, moving northwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern St.
Lucie...southeastern Okeechobee and northwestern Martin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2716 8071 2717 8073 2735 8073 2735 8055
2714 8055 2714 8069
TIME...MOT...LOC 1938Z 132DEG 5KT 2720 8058
RodriguezSpecial weather statement, Aug 8, 4:23 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT WED AUG 8 2018
FLZ064-082045-
Martin FL-
423 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
445 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port Mayaca.
LAT...LON 2699 8062 2704 8064 2708 8059 2703 8049
2696 8051 2696 8061
TIME...MOT...LOC 2023Z 032DEG 8KT 2701 8057
CombsLocal storm report, Aug 8, 5:01 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
501 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
08/08/2018 M39 MPH Brevard FL OTHER FEDERAL
USAF WIND TOWER 19 MEASURED A 39 MPH/34 KT WIND GUST FROM
THE SOUTHWEST.
&&
JCSpecial weather statement, Aug 8, 5:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Melbourne FL 527 PM EDT WED AUG 8 2018 FLZ054-082200- Indian River FL- 527 PM EDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER COUNTY UNTIL 600 PM EDT... At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near Fellsmere, moving west at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Indian River County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2773 8085 2782 8085 2782 8064 2776 8064 TIME...MOT...LOC 2127Z 090DEG 5KT 2779 8068 Rodriguez
Special weather statement, Aug 8, 7:44 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Melbourne FL 744 PM EDT WED AUG 8 2018 FLZ045-046-090045- Orange FL-Seminole FL- 744 PM EDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND SOUTH CENTRAL ORANGE COUNTIES UNTIL 845 PM EDT... At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over Orlando, moving northeast at 5 mph. Additional strong storms are expected to develop over central Orange county and into southern Seminole county over the next hour. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Orlando, Altamonte Springs, Oviedo, Winter Springs and Winter Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2868 8138 2869 8108 2835 8114 2835 8147 TIME...MOT...LOC 2344Z 225DEG 4KT 2851 8136 Combs
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:39 PM EDT | Special Weather Statement | MLB | Saint Lucie | 36 min |
| Aug 8, 4:23 PM EDT | Special Weather Statement | MLB | Martin | 22 min |
| Aug 8, 5:27 PM EDT | Special Weather Statement | MLB | Indian River | 33 min |
| Aug 8, 7:44 PM EDT | Special Weather Statement | MLB | Orange | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.